Heavy Snow, Bollinger
- When
- December 23, 6:00 PM CST to December 24, 6:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Heavy snow occurred over a small part of southeast Missouri during the evening of the 23rd and again on the afternoon of the 24th. The heavy snow was north of a Cape Girardeau to Marble Hill line.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heavy snow occurred over a small part of southeast Missouri during the evening of the 23rd and again on the afternoon of the 24th. The heavy snow was north of a Cape Girardeau to Marble Hill line. Six inches of snow fell at Perryville in just about four hours on the evening of the 23rd. A second round of heavy snow brought another 4 inches at Perryville during the afternoon of the 24th. Storm total snowfall was near 10 inches in the Perryville area, dropping rapidly to just an inch or two in central Cape Girardeau and Bollinger Counties. For the first time in recent memory, some Christmas church services were cancelled in Perry County. A narrow area of freezing rain across northern Bollinger and northern Cape Girardeau Counties produced up to one quarter inch of glaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 12:57 PM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1257 PM CST MON DEC 23 2002 ...WILL BE UPGRADING TO A WINTER STORM WARNING TONIGHT AND TUESDAY FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY... COMPLICATED WEATHER FORECAST CONTINUES...BUT MODELS A BIT MORE IN LINE WITH WHAT IS GOING TO UNFOLD WINTER WEATHER WISE ACROSS THE FOUR STATE AREA. GFS MODEL HAS BEEN MOST CONSISTENT FROM RUN TO RUN. HOWEVER...THE ETA AND NGM MODELS ARE IN BETTER AGREEMENT WITH REGARD TO QPF...LOW-LEVEL THERMAL STRUCTURE AND TIMING. THUS WE CANNOT DISCOUNT THE ETA AND NGM...AND IN FACT...HAVE HEDGED THE FORECAST IN THAT DIRECTION...AS BOTH THE ETA AND GFS WERE INITIALIZED FAIRLY WELL. LATEST REGIONAL RADAR LOOP SHOWS PRECIPITATION EXPANDING NORTHWARD RAPIDLY. ECHOES WERE ACROSS SOUTHEAST MISSOURI...BUT SOME OF THAT NOT REACHING THE GROUND. SHOULD SATURATE DOWN FAIRLY QUICKLY AS ISENTROPIC LIFT REALLY GETS GOING 295/300K FROM 00 UTC THROUGH THE OVERNIGHT HOURS. WILL START OFF WITH A MIX NORTH AND WEST...AND GO MAINLY ALL RAIN SE TO START...THEN TRANSITION TO SNOW ACROSS NORTHERN SECTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. FROM TONIGHT THROUGH TUESDAY...THE CRITICAL PRECIPITATION TYPE LINE SHOULD BE JUST NORTH OF THE OHIO RIVER...THE DIVISION LINE FROM MIXED PRECIPITATION NORTH TO MOSTLY RAIN SOUTH (ACROSS WEST KENTUCKY). AFTER ALL IS SAID AND DONE...4 TO PERHAPS 6 INCHES WILL BE POSSIBLE FROM ROUGHLY VAN BUREN...GREENVILLE AND MARBLE HILL MISSOURI TO MT. VERNON ILLINOIS. LESSER AMOUNTS IN THE SOUTHERN PART OF THE WARNING AREA...BUT THIS PART OF THE WARNING AREA COULD SEE MORE OF A MIX. SINCE IT IS THE HOLIDAY...AND THE PROSPECT FOR A MIX EXISTS...THOUGHT IT PRUDENT TO GO AHEAD WITH A WARNING. SOMEWHAT OF A MIX IS POSSIBLE INTO WEST KENTUCKY...BUT ENOUGH LIQUID IS EXPECTED TO PRECLUDE MUCH OF AN ACCUMULATION OF WINTRY PRECIPITATION...AND SHOULD NOT RESULT IN TOO MANY TRAVEL PROBLEMS. PRECIP SHOULD WIND DOWN TUESDAY AFTERNOON...INTO SOME LINGERING DRIZZLE...FREEZING DRIZZLE OR FLURRIES. TUESDAY NIGHT...ENOUGH WRAP AROUND LOW LEVEL MOISTURE COULD WRAP AROUND TO RESULT IN VERY LIGHT SNOW OR FLURRIES...BUT LITTLE OR NO ACCUMULATION IS EXPECTED. DRY WEATHER IS PROJECTED CHRISTMAS DAY THROUGH SATURDAY...THEN WE WILL BRING IN A CHANCE OF RAIN SUNDAY AND MONDAY...AS THE NEXT POTENT SYSTEM IS FORECAST BY THE EXTENDED PROGS TO TAKE SHAPE OVER THE MIDDLE OF THE NATION. GENERALLY FOLLOWED A BLEND OF MAV AND FWC...WHICH HAS WORKED FAIRLY WELL SO FAR. .PAH...WINTER STORM WARNING FOR TONIGHT AND TUESDAY FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY...GENERALLY NORTH AND WEST OF A POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY LINE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...WINTER STORM WILL AFFECT HOLIDAY TRAVEL PLANS... .DAY ONE...TONIGHT... A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA...MOST OF SOUTHEAST MISSOURI...AND HENDERSON AND DAVIESS COUNTIES OF KENTUCKY. THE WARNING IS IN EFFECT FOR TONIGHT THROUGH TUESDAY EVENING. MORE DETAILS ARE IN THE TEXT OF THE WARNING /COMMUNICATIONS HEADER SDFWSWPAH/. SOUTH OF THE WARNING AREA...INCLUDING MOST OF WESTERN KENTUCKY...A MIXTURE OF SLEET...SNOW AND RAIN WILL OCCUR TONIGHT...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PRECIPITATION WILL CONTINUE TUESDAY AS SNOW AND SLEET IN THE WARNING AREA...WITH SOME FREEZING RAIN POSSIBLE. SNOW AND SLEET ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED IN THE WARNING AREA. SOUTH OF THE WARNING AREA...AN INCH OF SNOW AND SLEET IS POSSIBLE AS FAR SOUTHEAST AS A MURRAY TO MADISONVILLE KENTUCKY LINE. LITTLE OR NO ACCUMULATION IS EXPECTED AROUND HOPKINSVILLE. THE WINTER STORM WILL END EARLY TUESDAY NIGHT AS LOW PRESSURE EXITS THE REGION. TRAVEL WILL BECOME DANGEROUS ACROSS PARTS OF THE REGION TONIGHT AND TUESDAY. HOLIDAY TRAVELERS ARE ADVISED TO EVALUATE THEIR TRAVEL PLANS...AND CONSIDER ALTERNATE ROUTES OR TIME SCHEDULES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD CONDITIONS. YORK
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324080, 5324081, 5324082.